Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Has anyone taken Topomax...

sleeprgirlssleeprgirl Posts: 695
edited 06/11/2012 - 8:43 AM in Back Surgery and Neck Surgery
I just started on Topomax for radicular pain today. Does anyone have personal experience with this drug?



  • I was on Topomax last year as a preventative medicine for Migraines. I don't know if my experience is normal or not, but I eventually chose to stop taking it because of the side effects.

    As far as I can tell it worked great for the Migraines, and a side bonus is that it is very effective for weight loss. I found that while I was on it I had absolutely NO appetite, but one of the weird side effects for me was that it altered the way food and drinks tasted. After I had been on it about a week, I remember one day drinking a carbonated drink in a can with my lunch that I had brought from home, and I commented that it was flat. When I got home later that night and had one with dinner, I mentioned to my husband that the entire pack must have been bad because it was flat, too. Imagine my surprise when he tasted it and said it was completely normal! But for me, carbonated drinks continued to taste flat and "syrupy" the entire time I was on Topomax. Food also tasted different - and not in a good way. It was kind of sad actually . . . I wasn't hungry 80% of the time, but when I actually did get hungry, I never ate very much because everything tasted so bad! So although this was a beneficial side effect on one level, as someone who has always really enjoyed food, this annoyed me. Plus, I did get to the point where I really couldn't afford to lose any more weight, and that played into my decision to stop taking it.

    Another side effect that I experienced were some strange vision changes. Kind of freaked me out the first time, but once I got used to it and knew I wasn't having a stroke or anything, I got to where I overlooked it most of the time.

    I did get a fungal infection while I was on Topamax, which I learned was a common side effect. Again, annoying, but treatable, and it was worth it to be pain free from the Migraines.

    But the clincher for me was when my neurologist had me up my dosage. I started consistently running a low grade fever, and had the tired/achy/yucky feeling that usually accompanies a low grade fever. I kept on taking the higher dose for about three weeks, but then decided to start weaning myself off. I figured that there were probably other medicines that I could take that didn't come along with as many side effects for me, and within a couple of weeks of being completely off of it, my appetite returned, food began tasting normal again, and my fever went away!

    However, please take all of that with a grain of salt. You asked if anyone had a personal experience with it, and this is simply mine. I do know other people who have taken it without any of the side effects that I experienced, so it just goes to show that everyone is different.

    I certainly do hope that this is a wonderfully successful medication for you, and that it brings you the pain relief that you need with no side effects!
  • I've been on it about 1 1/2 months so far as a preventative for migraines, as well. So far, I've been pleased with the results. VERY happy with the weight loss, as with all my medications over the years, most of them have helped me go from being thin to the point of sickly looking to being quite overweight. This is helping. I'm not eating as much, as I'm just not as hungry. Food tastes just as good, I'm just not as hungry. The carbonated drinks are the same as chrelsey says, though, they taste flat. Probably for the best, though, I drink too much Diet Pepsi!

    It does help with the migraines, though, and so far I've been very happy with the medication. I'm on 100 mgs per day, which they built me up to over a period of 4 weeks, 25 mgs per week. So far no achy symptoms, or vision problems, and I've been very happy with the meds. Hopefully it works very well, and as intended, for you as well!
  • for the information. I just have to find a drug that decreases the nerve pain. This might be a long shot, but if it works, it will be well worthwhile.

Sign In or Register to comment.